Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The modified Newton method in the solution of stiff ordinary differential equations

Author: Roger Alexander
Journal: Math. Comp. 57 (1991), 673-701
MSC: Primary 65L05; Secondary 34A50, 34A65, 65H10
MathSciNet review: 1094939
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents an analysis of the modified Newton method as it is used in codes implementing implicit formulae for integrating stiff ordinary differential equations. We prove that near a smooth solution of the differential system, when the Jacobian is essentially negative dominant and slowly varying, the modified Newton iteration is contractive, converging to the locally unique solution--whose existence is hereby demonstrated--of the implicit equations. This analysis eliminates several common restrictive or unrealistic assumptions, and provides insight for the design of robust codes.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L05, 34A50, 34A65, 65H10

Retrieve articles in all journals with MSC: 65L05, 34A50, 34A65, 65H10

Additional Information

Keywords: Stiff differential equations, modified Newton method
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society